Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 17, NWS Wichita, KS

April 30, 2012Chautauqua County, Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this areal flood warning at Apr 30, 2012, 9:30 AM CDT for Chautauqua County, Labette County, Montgomery County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2012, 9:30 AM CDT (14:30 UTC)
Expired
Apr 30, 2012, 5:09 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Chautauqua County, KS, Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 30, 6:09 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 6:09 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
609 AM CDT MON APR 30 2012

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN CONCERNS: IFR/LIFR CONDITIONS PERSISTING UNTIL LATE THIS
MORNING. THUNDERSTORM REDEVELOPMENT THIS AFTERNOON INTO TONIGHT.

LIGHT WINDS/MOIST BOUNDARY LAYER HAS RESULTED IN WIDESPREAD IFR
ACROSS THE AREA...WITH AREAS OF DENSE FOG IN CENTRAL KANSAS. THE
STRATUS SHOULD LIFT/DISSIPATE TOWARD MIDDAY AS LOW-LEVEL MIXING
COMMENCES. WEAK SHORTWAVE OVER THE FOUR CORNERS WILL MOVE EASTWARD
ACROSS KS/OK LATER TODAY INTO TONIGHT. SCATTERED THUNDERSTORMS
EXPECTED TO DEVELOP OVER THE HIGH PLAINS INITIALLY THIS AFTERNOON
AS THE WAVE APPROACHES...THEN TRACK EASTWARD TONIGHT AIDED BY
DEVELOPING LOW-LEVEL JET. IT IS POSSIBLE THAT AN MCS COULD AFFECT
OUR AREA...BUT WITH MODEL QPF ALL OVER THE PLACE...CONFIDENCE THIS
FAR OUT IS LOW ON NAILING AN EXACT TRACK. THEREFORE...WILL PLACE
VCTS GROUPS IN THE TAFS LATE THIS PM/EVE AND ADJUST AS NEEDED.
ADDITIONAL LOW STRATUS MAY DEVELOP TOWARD END OF TAF FORECAST
PERIOD.

JMC

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT MON APR 30 2012/

DISCUSSION...
THE MAIN FORECAST CONCERN IS THE PRECIPITATION TODAY AND
ASSOCIATED FLOODING CONCERNS...AS WELL AS SEVERE WEATHER THREAT
LATER TODAY.

SYNOPSIS:
A WAVE IS MOVING ACROSS THE CENTRAL PLAINS AND THAT IN COMBINATION
WITH A FRONTAL BOUNDARY AND MID-LEVEL FRONTOGENESIS IS RESPONSIBLE
FOR THE TRAINING PRECIPITATION OCCURRING OVER SOUTHEASTERN KANSAS
THIS MORNING.  FLOODING IS A CONCERN THIS MORNING ACROSS EXTREME
SOUTHEASTERN KANSAS.

TODAY - TONIGHT:
THE MAIN NEAR TERM CONCERN IS THE FLOODING POTENTIAL ACROSS
SOUTHEASTERN KANSAS.  THE TRAINING CONVECTION THAT OCCURRED LATE
SUNDAY NIGHT/EARLY MONDAY MORNING HAS ALREADY CAUSED NUMEROUS
FLOODING ISSUES WITH ESTIMATED 6+ INCHES OF RAIN FALLEN IN SOME
LOCATIONS.  WITH PRECIPITATION CONTINUING THIS MORNING AND THEN
ANOTHER CHANCE THIS EVENING AND OVERNIGHT HAVE GONE AHEAD AND
UPGRADED THE FLOOD WATCH ISSUED SUNDAY NIGHT TO A FLASH FLOOD
WARNING FOR EXTREME SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

THE OTHER CONCERN TODAY IS THE TIMING OF PRECIPITATION THIS
AFTERNOON.  THE CURRENT EXPECTATION IS FOR THE PRECIPITATION THIS
MORNING TO EVENTUALLY MOVE SOUTH OUT OF THE AREA.  EXPECTING CLOUDS
TO CLEAR SOME FROM THE WEST AND THE INSOLATION WILL HELP
THUNDERSTORM CHANCES THIS EVENING.  EXPECTING THUNDERSTORMS TO
DEVELOP NEAR THE DRYLINE WHERE THE CAP IS ABLE TO ERODE AND THIS
ACTIVITY WILL PUSH EASTWARD INTO CENTRAL/SOUTHERN KANSAS.  CAPE AND
SHEAR ARE PLENTIFUL SO IF THESE STORMS DO DEVELOP THEY WILL BE
SEVERE.  HAIL AND WIND LOOK TO BE THE MAIN THREATS...BUT A TORNADO
CANNOT BE RULED OUT.  THE MAIN CONCERN WITH THIS IS HOW MUCH
CLEARING WE MAY GET AND HOW THAT IMPACTS THE FURTHER EVOLUTION.

TUESDAY - THURSDAY:
THE WAVE THAT WILL CAUSE THE PRECIPITATION TODAY WILL MOVE OUT OF
THE AREA BY TUESDAY MORNING...BUT ANOTHER DISTURBANCE MOVING AROUND THE
UPPER WAVE NEAR THE MONTANA/CANADA BORDER WILL HELP TO INDUCE ENOUGH
SUPPORT FOR SEVERE WEATHER CHANCES ACROSS THE NORTHERN PLAINS.
HOWEVER...FEEL THE MAJORITY OF THE ACTIVITY WILL REMAIN NORTH OF THE
WICHITA COUNTY WARNING AREA...FROM NORTHEAST KANSAS NORTHWARD INTO
NEBRASKA...IOWA.

LEE CYCLOGENESIS WILL RETURN SOUTHERLY WINDS TO THE AREA.  WARM
MOIST AIR ADVECTION WILL HELP TEMPERATURES REACH ABOUT 10-15 DEGREES
ABOVE NORMAL.  TEMPERATURES WILL BE IN THE MID 80S FOR THE MIDDLE OF
THE WEEK ACROSS THE AREA.  THERE ARE A FEW WEAK DISTURBANCES THAT
WILL BE MOVING ACROSS THE CENTRAL PLAINS...BUT CONFIDENCE IN THESE
EVOKING ANY STORMS IS LOW AND HAVE LEFT THE FORECAST DRY FOR MUCH OF
THIS PERIOD.

FRIDAY - SUNDAY:
LITTLE CHANGES FOR THE WEEKEND WITH TEMPERATURES ABOVE NORMAL...IN
THE 80S AND APPROACHING THE 90S ACROSS THE AREA.  THE MEDIUM RANGE
GUIDANCE KEEPS AN UPPER TROUGH ACROSS THE WESTERN CONUS.  DEPENDING
ON HOW AND WHEN THIS WAVE EJECTS EASTWARD IT COULD POSE A WEATHER
CONCERN...BUT THAT IS BEYOND THIS FORECAST AT THIS TIME.

BILLINGS

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COMPLICATED AVIATION FORECAST OVERNIGHT...AS A LINEAR CONVECTIVE
COMPLEX CONTINUES TO TRAIN ALONG THE KS/OK BORDER AT THIS TIME.
CURRENT HIGH RESOLUTION SHORT TERM MODELS SUGGEST THAT CONVECTION
OVER SRN KS WILL GRADUALLY LIFT NORTHEAST LATE TONIGHT INTO EARLY ON
MON. SO WILL GO WITH PREVAILING TSRA FOR KCNU AS THIS AREA WILL SEE
A SUSTAINED PERIOD OF STORMS FOR A GOOD PORTION OF THE OVERNIGHT
HOURS. WILL ALSO INCLUDE VCTS FOR KICT AFTER 07-08Z/MON AS
PROPAGATION WILL ALSO BRING THIS COMPLEX INTO THIS AREA AS WELL
UNTIL AROUND 14Z/MON. WILL SEE WIDESPREAD MVFR CEILINGS WITH THE
STORMS...BUT WILL ALSO SEE SOME IFR CEILINGS IN AND CLOSE TO THE
HEAVIEST STORMS.

THINK MOST OF THE CONVECTION WILL STAY SOUTH OF CEN KS...SO WILL
REMOVE ANY VCTS FOR KSLN/KRSL.

AFTER CONVECTIVE COMPLEX MOVES NORTHEAST OF THE AREA...WILL SEE
CEILING IMPROVE TO VFR FOR MOST LOCATIONS AFTER 21Z/MON.  FORECAST
IS A LITTLE UNCERTAIN FOR RENEWED CONVECTION CHANCE/LOCATION ON MON
AFTN.  SO WILL LEAVE ANY VCTS OUT OF THE LAST PORTIONS OF THE TAFS
FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  63  83  65 /  40  50  10  10
HUTCHINSON      76  62  85  65 /  40  30  10  10
NEWTON          74  62  82  65 /  30  40  10  10
ELDORADO        76  63  85  65 /  30  50  10  10
WINFIELD-KWLD   77  64  85  66 /  40  60  10  10
RUSSELL         75  59  83  62 /  40  20  10  10
GREAT BEND      75  60  83  62 /  40  20  10  10
SALINA          76  62  85  65 /  20  30  10  20
MCPHERSON       75  62  83  65 /  30  30  10  10
COFFEYVILLE     75  65  85  66 /  50  70  10  20
CHANUTE         76  64  84  65 /  40  60  20  20
IOLA            75  63  84  65 /  30  60  20  20
PARSONS-KPPF    76  65  84  66 /  50  60  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ092>096-098>100.

&&
Hazardous weather outlook, Apr 30, 6:46 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT MON APR 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
646 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL AFFECT CENTRAL AND PART OF SOUTH CENTRAL KANSAS
THIS MORNING. VISIBILITIES MAY BE REDUCED TO AROUND ONE-HALF MILE
AT TIMES.

FLASH FLOODING CONTINUES TO AFFECT EXTREME SOUTHEASTERN KANSAS
DUE TO RECENT VERY HEAVY RAINS. A FLASH FLOOD WATCH IS IN AFFECT
FOR PART OF SOUTHEASTERN KANSAS TODAY AND TONIGHT FOR THE
POTENTIAL FOR ADDITIONAL HEAVY RAINS AND FLOODING.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
KANSAS AND ALL OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS
AFTERNOON AND OVERNIGHT. THE MAIN CONCERNS ARE FOR LARGE HAIL UP
TO GOLFBALL SIZE AND WIND GUSTS UP TO 60 MPH. THE CHANCE FOR A
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS...CAPABLE OF SMALL HAIL AND GUSTS AROUND 50
MPH...ARE POSSIBLE OVER THE EASTERN PORTIONS OF THE AREA TUESDAY
AND THEN CENTRAL KANSAS ON WEDNESDAY NIGHT AND OVER AREAS
PRIMARILY ALONG...AND EAST...OF INTERSTATE 135 THURSDAY AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
TONIGHT ACROSS PORTIONS OF CENTRAL KANSAS AND ALL OF SOUTH
CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/JMC

In the hours before

Local storm report, Apr 30, 3:59 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
359 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FLASH FLOOD      S INDEPENDENCE          37.23N 95.71W
04/30/2012                   MONTGOMERY         KS   LAW ENFORCEMENT

            FLOODING WAS REPORTED IN A 3 BLOCK AREA OF SOUTH
            PENNSYLVANIA AVENUE ON THE SOUTH SIDE OF INDEPENDENCE.

&&

JMC
Local storm report, Apr 30, 4:03 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
403 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLASH FLOOD      10 E PARSONS            37.34N 95.09W
04/30/2012                   LABETTE            KS   LAW ENFORCEMENT

            HIGHWAY 400 WAS CLOSED DUE TO FLASH FLOODING

&&

JMC
Local storm report, Apr 30, 4:05 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLASH FLOOD      3 S PARSONS             37.30N 95.27W
04/30/2012                   LABETTE            KS   LAW ENFORCEMENT

            FLASH FLOODING WAS REPORTED 3 MILES SOUTH OF PARSONS.
            RAILROAD TIES WERE REPORTED FLOATING ALONG A ROAD.

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:34 PM CDTSpecial Weather StatementICTMontgomery26 min
Apr 29, 8:56 PM CDTSpecial Weather StatementICTChautauqua, Montgomery, Neosho, Wilson64 min
Apr 29, 8:57 PM CDTSpecial Weather StatementICTChautauqua, Labette, Montgomery, Neosho63 min
Apr 29, 9:17 PM CDTFlood WatchICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 2 more7 hr
Apr 29, 9:28 PM CDTAreal Flood WarningICTChautauqua, Labette, Montgomery12 hr
Apr 29, 10:42 PM CDTSpecial Weather StatementICTLabette63 min
Apr 29, 10:45 PM CDTSpecial Weather StatementICTWilson45 min
Apr 29, 11:03 PM CDTSevere Thunderstorm WarningICTLabette42 min
Apr 29, 11:04 PM CDTAreal Flood WarningICTNeosho12 hr
Apr 29, 11:45 PM CDTSpecial Weather StatementICTLabette30 min
Apr 29, 11:47 PM CDTSpecial Weather StatementICTMontgomery43 min
Apr 29, 11:53 PM CDTSevere Thunderstorm WarningICTMontgomery35 min
Apr 29, 11:57 PM CDTSevere Thunderstorm WarningICTLabette, Neosho26 min
Apr 30, 12:48 AM CDTSpecial Weather StatementICTLabette27 min
Apr 30, 12:54 AM CDTSevere Thunderstorm WarningICTLabette18 min
Apr 30, 1:55 AM CDTFlash Flood WarningICTChautauqua, Labette, Montgomery8 hr
Apr 30, 2:45 AM CDTRiver Flood WarningICTMontgomery53 hr
Apr 30, 4:24 AM CDTFlash Flood WatchICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 2 more23 hr
Apr 30, 8:12 AM CDTRiver Flood WarningICTLabette, Neosho53 hr
Apr 30, 8:12 AM CDTRiver Flood WarningICTCherokee, Labette71 hr

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.